Alert archive / Maryland / Flash Flood Warnings in 2021
Flash Flood Warning 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 11, 2021, 10:51 AM EDT for Charles County, Maryland. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2021, 10:51 AM EDT (14:51 UTC)
- Expired
- Jun 11, 2021, 2:37 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Charles County, MD
The radar
The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:31 PM EDT | FLASH FLOOD | 3 Sse Nanjemoy, MD | MD-6 PORT TOBACCO ROAD CLOSED DUE TO FLOODING NEAR MARYLAND POINT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 160 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458
WGUS51 KLWX 111451
FFWLWX
MDC017-111845-
/O.NEW.KLWX.FF.W.0014.210611T1451Z-210611T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1051 AM EDT Fri Jun 11 2021
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Western Charles County in southern Maryland...
* Until 245 PM EDT.
* At 1051 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flash flooding include...
Nanjemoy...
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
&&
LAT...LON 3847 7727 3846 7717 3840 7710 3835 7721
3838 7727 3846 7727
FLASH FLOOD...RADAR INDICATED
$$
CS2 follow-up statements
822
WGUS71 KLWX 111729
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
129 PM EDT Fri Jun 11 2021
MDC017-111845-
/O.CON.KLWX.FF.W.0014.000000T0000Z-210611T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles MD-
129 PM EDT Fri Jun 11 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT THIS
AFTERNOON FOR WESTERN CHARLES COUNTY...
At 129 PM EDT, Heavy rain has moved out of the area for now, however
radar has estimated that 4-8 inches of rain has fallen in this area
south of Nanjemoy. The county reports that several roads area
flooded in this rural area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that may experience flash flooding include...
Nanjemoy and locations south to the Potomac...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3847 7727 3846 7717 3840 7710 3835 7721
3838 7727 3846 7727
FLASH FLOOD...RADAR INDICATED
$$
CS280
WGUS71 KLWX 111837
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
237 PM EDT Fri Jun 11 2021
MDC017-111847-
/O.CAN.KLWX.FF.W.0014.000000T0000Z-210611T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles MD-
237 PM EDT Fri Jun 11 2021
...FLASH FLOOD WARNING FOR WESTERN CHARLES COUNTY HAS BEEN REPLACED
WITH A FLOOD WARNING...
The heavy rain has ended. Flooding and flooded roads remain, but
rapid rises have ended. Please continue to heed remaining road
closures.
A Flash Flood Watch remains in effect until 1200 AM EDT Saturday for
portions of southern Maryland and northern Virginia.
LAT...LON 3847 7727 3846 7717 3840 7710 3835 7721
3838 7727 3846 7727
$$
CSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:48 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 11, 9:48 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
948 AM EDT Fri Jun 11 2021
.SYNOPSIS...
A backdoor cold front will slowly sink and stall south of the
region today as a low pressure passes eastward through the area.
High pressure will build back into the area by late Saturday.
Another cold front will approach Sunday before crossing the
region late Sunday night into early Monday, with a third cold
front late Monday night into early Tuesday, and a fourth cold
front late Tuesday night into Wednesday. High pressure will
resume control for a few days thereafter.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis shows the cold front stalled across the
southern portions of the Central Shenandoah Valley and the
Central Foothills. Showers continue across much of the area
especially east of the Blue Ridge. Meanwhile, WV imagery shows
low pressure back towards the Ohio Valley which is expected to
continue to move eastward over the course of the day.
For the remainder of the day today; quite dreary to say the
least. Additional showers are expected to continue across the
region. Some of the hi-res guidance continues to depict
additional periods of heavy rainfall with embedded thunderstorms
through early this evening, especially for the Central Piedmont
region. However, over the last few days, hi-res guidance has
over preformed on convective activity. With the front stalled
way to our southernmost border would be inclined to lean on a
more stratiform rain solution rather than a more convective
one. First, we are currently wedged on the more stable side of
the boundary. Second, theta-e values are highest across southern
VA; away from our CWA. Next, with dreary conditions continuing,
do not foresee any additional sunshine which would aide in
destabilizing the atmosphere. Finally, upper level forcing is
rather weak. With this in mind, most of the convective activity
should remain mostly to our south.
However, given the abundantly high PW values, along with
the saturated conditions from yesterday's rainfall, and the
consensus in high-res guidance, can't fully rule out additional
instances of localized flooding, especially where rainfall is
highest. Thus, have continued the Flash Flood Watch for areas
mainly east of I-95 where flooding potential is highest. Will
continue to monitor things as the day progresses. However, if
thinking is right, might be able to trim back the watch later
this afternoon.
Otherwise, today will be considerably cooler than as of late
with highs in the 60s and 70s. Rain will taper off this evening
into early Saturday morning as the low passes to our south.
However patchy drizzle and fog is likely to continue during this
time.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
...PREVIOUS DISCUSSION...
Saturday likely starts out cloudy, misty, drizzly... dreary,
pretty much. However, weak high pressure will gradually build
southeastward, which with the help of the strong June sun,
should help mix out the clouds and drizzle/fog for some
afternoon sun in most of the area. Assuming this indeed works
out, we likely nudge back to near 80 for highs. Mostly dry
conditions continue Saturday night, with lows mostly in the
60s.
The forecast for Sunday starts out reasonably enough, but with
the slowing speed on guidance of the next cold front, we may
have an extended period of at least scattered showers and
isolated thunderstorms by Sunday night. Not at all saying it
will be raining all the time or even majority of it... just
saying that we may have a long period of time where scattered
showers/isolated thunderstorms are on radar in our region, not
necessarily moving away, just continuing to develop. Right now,
severe risk looks low, but should we get a little more
instability, could see some isolated stronger cells. Highs
should mostly be in the low to mid 80s, with lows Sunday night
in the 60s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The first several days of the long term are rather murky, as one
cold front will be sliding through early Monday, another late
Monday night/early Tuesday, and possibly a third late Tuesday
night/Wednesday. Each of these could produce a few showers or a
thunderstorm, but available moisture will be decreasing with
each frontal passage, so the odds probably diminish over time.
Thus, especially given the rather unhelpful (to convection)
timing of these fronts, at least as currently progged, have kept
the forecast mostly dry, with just some slight chance pops
overall. Monday is likely the warmest day as the first front
passes, with highs in the mid-upper 80s. Tuesday temps drop a
couple degrees, but a more noticeable drop comes Wednesday, when
we may actually stay in the upper 70s for most of the area...a
relatively impressive feat for a mid June day with sunshine.
Highs start to rebound back into the low 80s Thursday as high
pressure finally resumes control for a few days.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Intervals of MVFR to IFR cigs and mostly VFR to MVFR vsby today
thru early Saturday as easterly flow provides plenty of moist
low level flow, and passing low pressure produces more showers
and an isolated thunderstorm. VSBY may drop to IFR in any heavy
showers or storms. Conditions should improve Saturday as high
pressure builds in. Mostly VFR Sunday through Tuesday, though
scattered showers and thunderstorms later Sunday-Sunday night
and again possibly Monday night could cause relatively brief
reductions.
&&
.MARINE...
Easterly flow as low pressure passes to our south will reach
marginal SCA levels today into Saturday, so advisories are out
for much of the waters. Sheltered waters likely avoid the
gustier winds, but showers will persist into early Saturday as
well. Diminishing winds, showers and clouds later Saturday, with
light winds continuing through Tuesday despite several weak cold
frontal passages. Will need to watch each frontal passage
Sunday-Tuesday for a possibly gusty thunderstorm, but right now
odds of them look low.
&&
.TIDES/COASTAL FLOODING...
Easterly flow will help pile up water at the mouth of the bay
today into Saturday, with rising water levels across our tidal
waters as a result. Have advisory for Annapolis this morning,
and will likely need more by tonight, possibly extending to
other sensitive locales. As winds turn more westerly early next
week, water levels should drop.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until noon EDT today for MDZ014.
VA...Flash Flood Watch through this evening for VAZ025>031-036>040-
050>053-055-056-501>508.
WV...Flash Flood Watch through this evening for WVZ050-052-053-055-
501>506.
MARINE...Flash Flood Watch through this evening for ANZ535.
Small Craft Advisory until midnight EDT tonight for ANZ531-532-
539-540.
Small Craft Advisory until midnight EDT tonight for ANZ541.
Small Craft Advisory until 6 PM EDT Saturday for ANZ534-537-
543.
Small Craft Advisory until 6 PM EDT this evening for ANZ530-
538.
Small Craft Advisory from 6 PM this evening to midnight EDT
tonight for ANZ533.
&&
SYNOPSIS...MSS/RCM
NEAR TERM...MSS
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...RCM
MARINE...RCM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 11, 5:18 AM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 518 AM EDT Fri Jun 11 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-120930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 518 AM EDT Fri Jun 11 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for portions of northern and central Virginia today into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-120930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 518 AM EDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for portions of northern and central Virginia and eastern West Virginia today into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MDZ001-501-502-VAZ503-504-WVZ501>506-120930- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 518 AM EDT Fri Jun 11 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for portions of northern and central Virginia and eastern West Virginia today into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Jun 11, 6:00 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 AM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM FLOOD 1 WNW FORDSVILLE 38.41N 78.13W
06/11/2021 MADISON VA EMERGENCY MNGR
WATER 1 FOOT DEEP AT INTERSECTION OF LEON RD AND
THOROUGHFARE RD
&&
EVENT NUMBER LWX2104302
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:10 PM EDT | Flash Flood Warning | LWX | Allegany | 113 min |
| Jun 10, 11:03 PM EDT | Areal Flood Warning | LWX | Allegany | 4 hr |
| Jun 11, 3:15 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 8 hr |
| Jun 11, 9:59 AM EDT | Areal Flood Warning | LWX | Charles | 11 hr |
| Jun 11, 1:40 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 8 hr |
| Jun 11, 1:41 PM EDT | Areal Flood Warning | LWX | Frederick, Washington | 6 hr |
| Jun 11, 2:47 PM EDT | Coastal Flood Advisory | LWX | Charles, Saint Mary's | 22 hr |
Nearby
Flash Flood Warnings in Maryland, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.